MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0415
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/29/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the pulmonary artery using ruby coils and a lantern delivery microcatheter (lantern).It should be noted that the patient's anatomy was tortuous.During the procedure, the physician successfully implanted five ruby coils.While advancing the next ruby coil near the distal end of the lantern, resistance was encountered.The physician decided to retract the ruby coil slowly and encountered resistance again.Subsequently, the ruby coil unintentionally detached inside the lantern.Therefore, the lantern containing the detached ruby coil was removed.The ruby coil was flushed out on the back table.It was also reported that the physician damaged the ruby coil pusher wire.The physician attempted to re-advance the same lantern into the target location and reported that it was unable to advance.Therefore, the lantern was removed.The procedure was completed using a non-penumbra microcatheter and six non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the embolization coil was detached from the pusher assembly.If the ruby coil is retracted against resistance, damage such as this may occur.Further evaluation of the device revealed that the pusher assembly was kinked and fractured, the pull wire was retracted from the fractured location on the pusher assembly and the embolization coil had offset coil winds.Based on the reported event, this damage was likely incidental to the complaint.The pusher assembly was damaged by the physician as mentioned in the complaint.Due to the returned damage, the root cause of the resistance experienced during the procedure could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14253717
Report Number3005168196-2022-00195
Device Sequence Number12068083
Product Code HCG
UDI-Device Identifier00814548018348
UDI-Public814548018348
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/13/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY4C0415
Device Lot NumberF110659
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/06/2022
Supplement Date Received by Manufacturer04/28/2022
Initial Report FDA Received Date04/29/2022
Supplement Report FDA Received Date05/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/10/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age2 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005